Hail, Brown
- When
- July 21, 10:33 PM EST to 10:35 PM EST
- Where
- Brown County, Nashville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -86.250
During the early- to mid-evening hours, the Storm Prediction Center upgraded central, and much of southern, Indiana to a moderate risk for severe weather and issued a severe thunderstorm watch for the area effective until 3 AM EST. The atmosphere was extremely unstable and the growth of any developing storms was unimpeded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the early- to mid-evening hours, the Storm Prediction Center upgraded central, and much of southern, Indiana to a moderate risk for severe weather and issued a severe thunderstorm watch for the area effective until 3 AM EST. The atmosphere was extremely unstable and the growth of any developing storms was unimpeded. A roughly west to east frontal boundary stretched from southern Nebraska to central Indiana. Dewpoints in the lower 70s F were in place along the front, contributing to strong instability. A strong shortwave trough skirted the area, enhancing coverage of storms. Winds were expected to be the primary threat, and this is what indeed ending up being the main problem in central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 5:59 PM EST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 659 PM EDT MON JUL 21 2008 .AVIATION...DISCUSSION FOR 00Z TAFS TRWS ACRS CNTRL IA DROPPING SE PER RADAR/SATELLITE N OF A CD FNT JUST N OF LAF AND ACRS NCNTRL IL AND AHEAD OF AN UPR TROF PIVOTING SE ACRS THE NRN PLAINS. CD FNT CONTS TO DROP S ACRS CNTRL INDIANA THIS EVE AND SHOULD BE S OF THE FA OVERNGT. BEST CHC OF TRWS AT BMG THIS EVE AHEAD OF THE FNT...ALTOUGH OTHER STORMS COULD DEVELOP AHEAD OF THE TROF AND ALONG LEFTOVER OUTFLOW BOUNDARIES. BUT...TIMING...CVRG TOO UP IN THE AIR TO DO ANYTHING OTHER THAN CBS EXCEPT VCTS OVERNGT AT BMG. CIGS SHOULD BE VFR BASED ON MODEL TIME SECS AND UPSTREAM TRRENDS...BUT COULD SEE SOME MVFR FOG ESP AT BMG WITH HIGHER DEW POINTS IN PLACE THERE. && .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK. AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM PREV CONVECTION WERE ACROSS THE FA. GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED. SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF THE COOLER MAV AND WARMER MET. ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC VALUES. NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH PRESSURE MOVES IN. NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY FORECAST. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 335 PM EDT MON JUL 21 2008 INZ021-028>031-035>049-051>057-060>065-067>072-221945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 335 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Indianapolis radar (KIND), 56 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
37 thunderstorm wind, 6 hail, 5 lightning. Local standard time, as filed.
A transformer was damaged as a result of thunderstorm winds.
A 80-year old tree was snapped off near its base by thunderstorm winds. The tree landed on top of a car, partly crushing it.
Many streets south of Elm Street were impassable because of downed trees. Firefighters, police, and street department employees worked through the night to clear streets and provide traffic control because of downed power lines. The local Fire Chief estimated that 100 to 200 trees had fallen from the storm. Several homes and cars were hit by trees.
Thunderstorm winds uprooted a large tree, which landed on top of a small single-story house near McDonald Lake near Clinton. The impact caused the house to split in half and a female occupant to hit the ceiling before she became entrapped by bedroom furniture. The tree itself landed about 6 feet away from the occupant. A newly purchased cell phone was within reach and she was able to summon help to extricate her from the now uninhabitable dwelling. The tree killed a kitten that she had rescued during June flooding. Another cat was injured. The fire department that has jurisdiction could not reach the house due to other fallen trees blocking the route, thus others had to called in.
Thunderstorm winds blew down a billboard on the northeast corner of Hazel Bluff Road and State Road 63. One side of the sign was torn off and blown to the south side of the roadway. A semi-truck was blown over a few hundred feet north of the intersection. No injury resulted. Driving the city streets in the southern half of Clinton, fallen trees could be seen on nearly every street. A large tree blocked South Third street near Higgins street and another could be seen blocking Ninth street between Blackman and Elm streets. The tree on Ninth had power lines entangled in it. A tree blocked off the intersection of 12th and Blackman streets, cutting off access for residents who live in the 1200 block of Blackman.
Tree limbs and utility lines were blown down by thunderstorm winds.
Tree limbs and utility lines were blown down by thunderstorm winds.
Trees were blown down by thunderstorm winds.
A lightning strike caused significant damage to most of the second floor of a large home while water damage was throughout the home. Time of occurrence and damage cost are rough estimates.
A firefighter who lives across the street saw sparks fly from the roof of a home and notified the owners. Internal damage to the house was largely from firefighters who fought flames from within. The cost of damage is a rough estimate.
Thunderstorm winds blew down a large tree onto a Toyota Corolla on 16th Street near Sixth Avenue, collapsing the roof and smashing windows. The hardest hit areas were north and east of Terre Haute. High winds broke utility poles and caused problems with some major transmission lines.
Fire from a lightning strike destroyed the roof of a home in the 8300 block of Bighorn Court. The home sustained heavy smoke and water damage throughout. Two other fires, on Key Court and Weathered Edge Drive, were relatively small and contained to the areas where they were started (no damage cost estimates available).
Thunderstorm winds blew trees down.
Trees were blown down by thunderstorm winds at 300 North, 600 West.
Numerous trees were blown down by thunderstorm winds.
A high voltage power pole was snapped off.
A tree was uprooted by thunderstorm winds.
A large tree was uprooted by thunderstorm winds.
Fallen trees blocked traffic at times on United States Highway 40, State Road 59, Interstate 70, along with many other areas. There was a lot of wind damage in the northern area near the Parke county line. In some cases, like at the intersection of Georgia and Alabama streets and on Kennedy Crossing Road, Brazil, trees fell onto residents' homes.
Thunderstorm winds blew down a tree onto United States Highway 231, fully blocking the road. Nearby, Shortcut Road was said to have been almost impassible right after the storm.
Trees and/or tree limbs were blown down by thunderstorm winds in town.
A propane company lost a structure to destructive thunderstorm winds. Tree limbs and leaves blanketed the city streets.
The area along Washington Street and Bloomington Street saw a lot of tree and utility line damage from thunderstorm winds. Witnesses at the Putnam County Fairgrounds said several chickens were killed as a result of the storm.
These thunderstorm winds were encountered in Plainfield and on Six Points Road.
Trees and/or tree limbs were blown down by thunderstorm winds.
A one-foot diameter tree was blown down by thunderstorm winds at County Road 200 West and United States Highway 40.
A fallen tree, resultant of thunderstorm winds, blocked Baldwin Street in Bargersville. Elsewhere, a tree blocked the north-bound lane of State Road 135 in the Center Grove area.
A 9-inch diameter tree limb was blown down by thunderstorm winds.
Hail hit the Bloomington area around 12:30 AM EST, ranging from 1/2-inch in diameter to almost 2 inches. Two waves of hail hit with about one half hour in between episodes. One gentleman had over 100 dents on the top of his car, causing an estimated $1,400 in damage, while his wife had 60+ dents at an estimated repair cost of $1,200.
Thunderstorm winds knocked trees into roads, houses, and utility lines. Power lines fell into a tree along Maple Lane where they started sparking before slipping onto a fence. A power surge resulted, shorting out five power boxes outside of homes along the lane. All of the homes were filled with smoke before firefighters got the situation under control. Each box required a technician to make repairs, and the damage should run between $200 and $800 per home. Elsewhere, trees crashed onto a vehicle on Adams Street in Franklin. Fallen trees blocked Houghham Street in Franklin and North County Road 800 East outside of Franklin, where a utility pole caught on fire.
Trees were blown down by thunderstorm winds.
Trees, being blown down by thunderstorm winds, were responsible for downed power and phone lines. Downed trees also closed a number of city streets. One of the most extensively damaged areas was in the 1000 block of North Harrison Street. Multiple trees were downed, with one falling on a residence. The tree caused extensive damage to the rear of the single-story residence. Two blocks north, a number of downed trees forced the closure of Park Boulevard from 13th Street to Main Street. The 500 and 600 blocks of Harrison Street were reduced to a single lane and eventually closed to any traffic. An 80-foot pine tree was uprooted in the 1200 block of Washington Street, struck a transformer and resulted in a 12-hour power outage in the area.
A lightning strike caused the phone system to be rendered inoperable at the Rushville police department and knocked out radio communications at the dispatch center.
Lightning was blamed as the cause of a fire that destroyed an Elizabethtown house. The fire was discovered by a passer-by at about 4:39 AM EST, according to the fire department. The department estimated the fire caused at least $350,000 in damage to the house and contents. The fire was believed to have been burning for some time before it was discovered as evidenced by the entire front of the house, and halfway inside, being engulfed in flames. The owners were at work at the time of occurrence.
Thunderstorm winds tore down a large tree branch, blew down a white Oak tree that was estimated to be 300 years old, and fell another tree onto a roadway near the intersection of Wilder and Washington Streets.
A Locust tree fell on utility lines, pulling the connected utility pole to an angle over southern County Road 180 East in Southeast Decatur county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125367, 125369, 126586, 125370, 126433, 126456, 126587, 125372, 125391, 125393, 125374, 125376, 125704, 126141, 126426, 126546, 125377, 125378, 125379, 125382, 125384, 125386, 126318, 126319, 126320, 125387, 126550, 125388, 125390, 126548, 126555, 125394, 125395, 125398, 125399, 125591, 125400, 126584, 125402, 125403, and more.